Thunderstorm Wind, Sedgwick
- When
- July 19, 12:16 PM CST to 12:17 PM CST
- Where
- Sedgwick County, (Iab) McConnell Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.620, -97.270
A few scattered storms moved across south central Kansas and produced some low end severe wind gusts. Most notable was the storm in Kingman county where a decent gust front moved ahead of the storms producing widespread wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few scattered storms moved across south central Kansas and produced some low end severe wind gusts. Most notable was the storm in Kingman county where a decent gust front moved ahead of the storms producing widespread wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 19, 11:35 AM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1235 PM CDT THU JUL 19 2012 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU TOUGH CONVECTIVE FORECAST. STORMS HAVE LINGERED ALONG A COUPLE OF WEAK BOUNDARIES AND OUTFLOW FROM EARLIER STORMS. LATEST RUC SEEMS HAVE BETTER HANDLE ON THE CURRENT OBSERVATIONS AND VERY SHORT TERM TRENDS THAN OTHER GUIDANCE. THIS KEEPS BOUNDARY NORTH OF KICT/KCNU THROUGH AT LEAST EARLY EVENING AND THEN WILL BLEND INTO NAM AS BOUNDARY SAGS SOUTH DURING THE NIGHT. OF NOTE RUC SHUTS DOWN MOST OF THE PRECIPITATION BY 2100 UTC. -HOWERTON && .PREV DISCUSSION... /ISSUED 635 AM CDT THU JUL 19 2012/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A FEW CLUSTERS OF THUNDERSTORMS WILL AFFECT EASTERN/SOUTHEAST KANSAS THIS MORNING...WITH KCNU LIKELY DIRECTLY AFFECTED THROUGH AT LEAST 14-15Z...IF NOT LATER. MAIN HAZARDS WILL BE LIGHTNING...LOCALLY HEAVY DOWNPOURS AND ERRATIC & GUSTY WINDS IN/NEAR THUNDERSTORMS. BY MID-AFTERNOON...ISOLATED HIT-AND-MISS THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN KS ALONG A NEARLY STALLED FRONTAL BOUNDARY. INSERTED VCSH FOR KHUT-KICT-KCNU AFTER 20Z AS ACTIVITY WILL LIKELY BE QUITE ISOLATED...ALTHOUGH LATER SHIFTS MAY NEED TO EVENTUALLY UPGRADE TO VCTS. STALLED BOUNDARY STRADDLING SOUTHERN KS WILL MAKE WIND FORECASTING CHALLENGING AT KHUT-KICT-KCNU...WITH NORTHEAST WINDS NORTH OF THE BOUNDARY AND SOUTH/SOUTHWEST WINDS SOUTH OF THE BOUNDARY. KLEINSASSER PREV DISCUSSION... /ISSUED 320 AM CDT THU JUL 19 2012/ DISCUSSION... MAIN FORECAST CONCERNS WILL BE CONTINUED HOT AND DRY CONDITIONS FOR MOST LOCATIONS. WITH SOME POSSIBLE ISOLATED STORMS FOR AREAS EAST OF THE FLINT HILLS LATE THIS AFTERNOON. TODAY-TONIGHT: A WEAK PV-ANOMALY CONTINUES TO PUSH GRADUALLY SOUTHEAST EARLY TODAY...WITH SOME FESTERING SHOWERS/STORMS OVER NORTHEAST KS. NOT EXPECTING THIS FESTERING ACTIVITY TO MAKE INTO SOUTHEAST KS THIS MORNING...PROBABLY WANING A LITTLE AFTER SUNRISE. BUT SHORT TERM MODELS SUGGEST THAT A BACKDOOR SOUTHWEST MOVING FRONTAL BOUNDARY WILL DROP INTO SOUTHEAST KS BY THIS AFTERNOON. WARM TEMPS ALOFT WILL KEEP WIDESPREAD DEEP MOISTURE CONVECTION FROM LIGHTING UP ALONG THIS BOUNDARY...BUT THINK AN ISOLATED STORM CHANCE LOOKS WARRANTED LATE THIS AFTERNOON/EARLY THIS EVENING AS THE WEAK CONVERGENCE INCREASE INSTABILITY SOME WITH LIFT PROVIDED FROM THIS ANOMALY AS IT DRIFTS ACROSS SOUTHEAST KS. SO WILL PLACE A LOW POP IN FOR THIS CHANCE FOR AREAS EAST OF THE FLINT HILLS LATE THIS AFTERNOON INTO THIS EVE. NEXT CONCERN WILL BE THE CONTINUED HEAT WAVE ACROSS MOST OF THE PLAINS. EXPECTING MAX TEMPS TODAY JUST AS HOT AS YESTERDAY...AS SFC WINDS JUST TO THE SOUTHWEST OF THE BOUNDARY MIX OUT DWPTS ACROSS SOUTH CENTRAL KS. THIS WILL LEAD TO MAX TEMPS AGAIN AROUND 105 FOR KICT/KRSL AND KGBD. THE BIGGER CONCERN TODAY...WILL BE INCREASED SFC DEWPOINTS POOLING JUST SOUTH AND WEST OF THE BOUNDARY AS IT DRIFTS TO A POSITION FROM NEAR KCNU TO KSLN. THE SOMEWHAT HIGHER DWPTS WILL LEAD TO HEAT INDEX VALUES OF 105 TO 108 TODAY. SO CURRENT HEAT ADVISORY CERTAINLY LOOKS FINE...AS TODAY WILL FEEL MORE HUMID AND HOT. FRI-WED: THE MAIN STORY FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK WILL BE THE CONTINUED STIFLING HEAT. PERSISTENT UPPER RIDGE CURRENTLY OVER THE PLAINS...WILL CONTINUE FOR THE WEEKEND INTO THE BEGINNING OF THE WEEK. WILL KEEP WITH A PERSISTENCE-TYPE FORECAST WITH THE PATTERN LOOKING LIKE IT WILL STAY AROUND WITH HIGHS IN THE 100-105 RANGE AND MINIMAL CHANCES FOR PRECIP. MEDIUM RANGE MODELS DO SUGGEST THAT THIS UPPER RIDGE MAY FLATTEN OUT SOME FOR TUE OR WED OF NEXT WEEK...BUT ENSEMBLE MEANS HOLD THE RIDGE IN STRONG. SO UNTIL RIDGE SHOWS DEFINITE SIGNS OF BREAKING DOWN...WILL KEEP BANGING THE HOT AND DRY DRUM. NOT GONNA MESS WITH THE CURRENT HEAT ADVISORY CURRENTLY IN EFFECT UNTIL SUN...AS THIS LOOKS GOOD. BUT THE PROLONGED HEAT BY THE WEEKEND...MAY TIP US OVER INTO AN EXCESSIVE HEAT SITUATION. KETCHAM AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU TERMINALS DRAWING GREATEST ATTENTION ARE KSLN & KRSL WHERE SCT TSRA CAPABLE OF 35-40KT GUSTS CONTINUE TO FESTER ALONG AN E-W ORIENTED FRONT. A FEW CELLS MAY FESTER OVER THESE AREAS TIL ~07Z. AS SUCH MAY ASSIGN "VCTS" TO BOTH TERMINALS DURING FIRST HOUR OF THE TAF. WITH THE FRONT IN THESE AREAS WIND DIRECTIONS ARE LIKELY TO BE VARIABLE FOR THE REST OF THE NGT/EARLY THU MORNING. OTHERWISE ALL 5 TERMINALS TO REMAIN IN VFR STATUS FOR DURATION OF 06Z TAF CYCLE. ~ES && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 105 76 106 77 / 20 20 10 10 HUTCHINSON 105 77 104 76 / 20 20 10 10 NEWTON 104 79 103 77 / 20 20 10 10 ELDORADO 104 77 104 76 / 50 20 10 10 WINFIELD-KWLD 104 79 107 78 / 20 20 10 10 RUSSELL 105 72 106 75 / 10 10 0 10 GREAT BEND 105 74 106 75 / 10 10 10 10 SALINA 106 75 105 77 / 10 10 10 10 MCPHERSON 105 73 104 77 / 10 10 10 10 COFFEYVILLE 104 79 103 77 / 50 20 10 10 CHANUTE 102 78 100 76 / 70 20 10 10 IOLA 102 76 100 76 / 70 20 10 10 PARSONS-KPPF 103 78 102 77 / 50 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 703 AM CDT THU JUL 19 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 703 AM CDT THU JUL 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST KANSAS THIS MORNING...GENERALLY ALONG AND EAST OF THE FLINT HILLS. GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH THE STRONGEST STORMS. HEAT INDICES WILL GRADUALLY RISE TO 104 TO 108 DEGREES THIS AFTERNOON INTO EARLY THIS EVENING. SEE THE LATEST HEAT ADVISORY FOR MORE INFORMATION ABOUT THE HOT CONDITIONS. ISOLATED HIT-AND-MISS THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING ACROSS SOUTHERN KANSAS. WIND GUSTS TO 50 MPH WILL BE THE MAIN THREAT FROM ANY STORMS THAT MANAGE TO DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EARLY EVENING HEAT INDICES AROUND 105 DEGREES ARE LIKELY THROUGH NEXT TUESDAY. FOR NOW...A HEAT ADVISORY IS IN EFFECT FOR ALL AREAS UNTIL EARLY SUNDAY EVENING...BUT MAY BE UPGRADED TO AN EXCESSIVE HEAT WARNING. ONE SHOULD PAY CLOSE ATTENTION TO FORECASTS ISSUED THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM/ADK
The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 18:17 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403488, 403489.